Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 17, NWS Houston/Galveston, TX

May 12, 2020Burleson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 12, 2020, 12:25 PM CDT for Burleson County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2020, 12:25 PM CDT (17:25 UTC)
Expired
May 12, 2020, 1:15 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 70 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WFUS54 KHGX 121725
TORHGX
TXC051-121815-
/O.NEW.KHGX.TO.W.0017.200512T1725Z-200512T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1225 PM CDT Tue May 12 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Central Burleson County in southeastern Texas...

* Until 115 PM CDT.
    
* At 1223 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Dime Box, or 10 miles northeast of 
  Giddings, moving northeast at 15 mph. This storm has produced a 
  tornado as it moved east to northeast across Bastrop and Lee 
  Counties. A funnel was spotted around noon CDT today near 
  Giddings. 

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Caldwell, Somerville, Snook, Lake Somerville State Park & Trailway,
  Lyons and Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3067 9664 3042 9640 3030 9667 3032 9669
      3032 9674 3039 9679 3039 9680 3041 9681
      3042 9684 3043 9685 3044 9687
TIME...MOT...LOC 1723Z 233DEG 13KT 3032 9686 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
479 
WWUS54 KHGX 121747
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1247 PM CDT Tue May 12 2020

TXC051-121815-
/O.CON.KHGX.TO.W.0017.000000T0000Z-200512T1815Z/
Burleson TX-
1247 PM CDT Tue May 12 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR CENTRAL
BURLESON COUNTY...
    
At 1246 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dime Box, or 9 miles southwest of Caldwell, moving 
northeast at 25 mph. This strong storm has produced a tornado as it 
moved east to northeast across Bastrop and Lee Counties. A funnel 
was spotted around noon CDT today near Giddings. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Caldwell, Snook, Lake Somerville State Park & Trailway, Lyons and
Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3067 9664 3043 9641 3032 9670 3032 9674
      3039 9679 3039 9680 3041 9681 3042 9684
      3043 9685 3044 9687
TIME...MOT...LOC 1746Z 227DEG 21KT 3041 9677 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 12, 6:13 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 12, 6:13 AM CDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 12 2020

.SHORT TERM [Today through Tomorrow]...

Overnight storms moving in from the west will be the focus for ac-
tivity across SE TX today. Short-range models have been hinting at
this the last day or so but have been a bit ambivalent about it as
progged moisture levels have been less than ideal. However...given
the current trends and indications of an embedded speed max in the
MCV, have increased POPs over our W/NW counties for today. The SPC
Day 1 outlook also has this area in a Marginal Risk with forecasts
of moderate instability and shear values. Damaging winds appear to
be the primary threat at this time.

We should see a break overnight with the passage of the shortwave.
But, rain chances are set to return tomorrow as there are hints of
another disturbance moving across from the west. With the air mass
still destabilized and moisture lingering over the region, showers
and thunderstorms will be possible once again. And so, despite the
elevated POPs/increased cloud cover, temperatures will continue to
warm the next day or so. Highs will be in the lower to mid 80s for
both days with lows tonight in the upper 60s and lower 70s. 41

&&

.LONG TERM [Tomorrow Night through Tuesday]...

A rather wet/active forecast looks to be setting up for SE TX thru
the rest of the week into the upcoming weekend. With a moderate to
strong SE low-level flow progged for Thurs/Fri...the increasing PW
and moisture levels across the area along with daytime heating and
the seabreeze (or perhaps another stray shortwave aloft) should be
enough for some isolated/widely scattered mainly daytime activity.
Will keep POPs in the 20-40% range for this time period...with the
higher numbers inland. Rain chances could be increasing dramatical-
ly for Sat/Sun as the global models track a rather well-defined up-
per low into the state. Current progs are in decent agreement with
this system moving across SE TX (or very close to) with some very,
very high POPs through the weekend. Will be interesting to see how
this one pans out. 41

&&

.AVIATION...
Patchy MVFR ceiling showing up in the obs but NT microphysics
imagery showing it getting larger in area and shifting northeast
through the parts of the area while mid levels showing
destabilization and confirmed by radar with some virga or possibly
sprinkles from near 66R-SGR-GLS. RAP has done a good job in the
short term with placement and trends in reflectivity. Expecting the
area of showers with the s/w over PEZ to continue moving northeast
and slowly weaken through 16z then probably increase in intensity
with presence of greater LL moisture.  This would lead to a need for
for CLL area 17-02z. Not as confident that it will get to much
further east reaching the UTS/IAH/SGR TAF sites. Will probably stick
with the mid-afternoon VCSH in the coming 12z package. This s/w
should be departing the area by early evening and lingering
rainshowers dissipating. MVFR ceiling should develop in the more
moist WAA flow across the region overnight. Toward morning Wednesday
though will be watching the next s/w headed toward SETX may need to
add some VCTS/VCSH for the end of the TAF to CLL and possibly IAH in
the last period.
45
&&

.MARINE...
SCEC conditions over the Gulf with winds creeping up today and
slowly building seas. Overnight expect SCEC and possibly SCA
conditions to develop and would not be surprised to see an SCA come
out for the area in the afternoon package covering the evening hours
as it may be close between SCEC/SCA. Gradient remains about the same
through Friday then increases as unsettled weather develops over TX
shifting eastward through the weekend.

Tides showing astronomical tide levels to be slowly decreasing the
remainder of the week but with elevated tide levels already in place
about 1 foot above the astronomical could easily see strong rip
currents today and peaking near 3 feet during high tide late this
morning/early afternoon. And repeating through Thursday. Will be
issuing a beach hazard statement shortly for strong rips and
elevated tide levels.

45
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  70  88  71  88 /  50  50  20  20  40
Houston (IAH)              84  70  86  72  86 /  20  40  20  20  40
Galveston (GLS)            83  75  83  75  82 /  20  30  20  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
     Waters from High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:19 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda17 hr
May 12, 1:15 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson30 min
May 12, 1:45 PM CDTSpecial Weather StatementHGXBurleson30 min
May 12, 4:42 PM CDTSpecial Weather StatementHGXAustin, Brazos, Colorado, Grimes, Montgomery, Waller and 1 more63 min
May 12, 5:05 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Grimes, Harris, Waller, Washington55 min
May 12, 5:51 PM CDTAreal Flood AdvisoryHGXGrimes, Madison, Walker54 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.